MAUDE Adverse Event Report: BIOMERIEUX, SA VITEK® MS MYCOBACTERIUM/NOCARDIA KIT; VITEK MS MYCOB/NOCARDIA KIT

BIOMERIEUX, SA VITEK® MS MYCOBACTERIUM/NOCARDIA KIT; VITEK MS MYCOB/NOCARDIA KIT
Catalog Number 415659
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomérieux of a misidentification of mycobacterium tuberculosis complex (mtbc) as mycobacterium celatum when testing a patient isolate with the vitek® ms mycobacterium/nocardia kit (ref 415659, lot 1007187830).The strain was sent to a reference laboratory and was identified as mtbc by genetic sequencing.The customer stated that the misidentification caused a delay in reporting results to the physician, but no incorrect results were reported and no inappropriate treatment was provided.Although treatment was delayed while the identification was being verified, there is no report or indication from the laboratory that the delay in treatment led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
An investigation was completed in response to a customer complaint for a misidentification of mycobacterium tuberculosis complex (mtbc) as mycobacterium celatum when testing a patient isolate with the vitek® ms mycobacterium/nocardia kit (ref 415659, lot 1007187830).The investigation did not require strain submission for completion.The customer's data was provided for analysis during the investigation.Review of the data indicated that the customer's spot preparation for calibrator spots was non-optimal, however the samples being tested were liquid samples that would be homogenous.Review of the two sample spots indicated that there was a lack of biomass in the samples.Spot 1 - no peaks with a result of no identification (nothing in the supernatant put on the spot) spot 2 - only 32 peaks (12 bad peaks, 5 good peaks); number of peaks was sufficient for a good genus identification, but not enough for a good species level identification.The suspected causes for the misidentification are a lack of biomass in the sample and operator error when following the protocol.Local customer service (lcs) was instructed to provide the customer with additional training materials to improve performance of the mycobacteria-liquid sample preparation protocol.A complaint trend analysis from january 2016 to present concluded that no other complaints have been recorded for a similar identification issue.

Brand Name
VITEK® MS MYCOBACTERIUM/NOCARDIA KIT
Common Device Name
VITEK MS MYCOB/NOCARDIA KIT
Manufacturer (Section D)
BIOMERIEUX, SA
3 route de port michaud
la balme, 38390
FR  38390
MDR Report Key9187136
Report Number9615754-2019-00103
Device Sequence Number2402350
Product Code PEX
UDI-Device Identifier03573026436971
UDI-Public03573026436971
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K162950
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/20/2020
Device Catalogue Number415659
Device Lot Number1007187830
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2019
Supplement Date Received by Manufacturer10/17/2019
Initial Report FDA Received Date10/14/2019
Supplement Report FDA Received Date11/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1